Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 95, NWS Melbourne, FL

August 11, 2005Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 11, 2005, 6:08 PM EDT for Indian River County, Florida. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2005, 6:08 PM EDT (22:08 UTC)
Expired
Aug 11, 2005, 6:39 PM EDT
In force
31 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 44 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:15 PM EDTHAIL 0.75Fellsmere, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1692 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 112209
SVRMLB
FLC061-112300-
/O.NEW.KMLB.SV.W.0095.050811T2208Z-050811T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
608 PM EDT THU AUG 11 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INDIAN RIVER COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITY OF FELLSMERE

* UNTIL 700 PM EDT

* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
STORM WAS LOCATED 2 MILES WEST OF FELLSMERE. THIS STORM WAS DRIFTING 
SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  15 MILES NORTHWEST OF VERO BEACH BY 635 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2781 8053 2779 8073 2761 8071 2759 8049

$$

MRV
1 follow-up statement
000 
WWUS52 KMLB 112239
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
638 PM EDT THU AUG 11 2005

FLC061-112248-
/O.CAN.KMLB.SV.W.0095.000000T0000Z-050811T2300Z/
INDIAN RIVER FL-
638 PM EDT THU AUG 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR INDIAN RIVER COUNTY IS 
CANCELLED...

AT 638 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING DAMAGING WINDS OR LARGE HAIL. AS A
RESULT...THE WARNING HAS BEEN CANCELLED.

HOWEVER...NATIONAL WEATEHR SERVICE DOPPLER RADAR INDICATED THAT 
HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES WERE 
STILL POSSIBLE FROM THIS STORM. STAY TUNED TO NOAA WEATHER 
RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER 
INFORMATION.

LAT...LON 2781 8053 2779 8073 2761 8071 2759 8049

$$

MRV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:20 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 11, 3:20 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
320 PM EDT THU AUG 11 2005

.DISCUSSION...

OVERNIGHT...
LIGHT WEST TO SOUTHWEST STEERING FLOW...GENERALLY 5-10 KNOTS...WILL
SHIFT BRUNT OF CONVECTION BACK TOWARD THE EAST COAST THROUGH MID
EVENING. WEAKER FLOW NEAR THE RIDGE AXIS ACROSS SOUTHERNMOST CWA
SHOULD ALLOW ACTIVITY TO REMAIN INLAND FROM THE COAST. WILL INDICATE
HIGHEST POPS ACROSS COASTAL VOLUSIA AND BREVARD COUNTIES...AND
ISOLATED ELSEWHERE. DRY LAYER ALOFT WILL ALLOW SOME OF THE STORMS TO
PRODUCE STRONG WIND GUSTS...AS WELL AS FREQUENT CG LIGHTNING AND
LOCALLY HEAVY RAIN DUE TO SLOW MOTION.

FRI/SAT...
ATLC RIDGE AXIS OVERHEAD WILL RESULT IN A WEAK W/SWRLY STEERING FLOW
THROUGH THE H85-H50 LYR.  THIS SHOULD RESULT IN A WELL DEFINED
SEABREEZE BOTH DAYS WITH RESPECTABLE INLAND PROPAGATION.
FURTHERMORE...WITH THE RIDGE AXIS OVERHEAD...THERE WILL BE NO CHANGE
IN AIRMASS.  THE DRY AIR POCKET CURRENTLY OVER THE CENTRAL PENINSULA
SHOULD MODIFY BY FRI AS MOISTURE PROFILE ACROSS THE REST OF THE
REGION INCREASES BOTH NORTHWARD AND SOUTHWARD...WILL INCREASE POPS
AREAWIDE BY 10%.

HOWEVER...WITH THE RIDGE AXIS OVERHEAD...THE DEEP LAYER MEAN FLOW
WILL BE AOB 10KTS...SO EVEN THOUGH THERE WILL BE A W/SWLRY FLOW...IT
IS UNCERTAIN THAT THE FLOW WILL HAVE ENOUGH STRENGTH TO PUSH THE
STORMS BACK TO THE COAST.  WILL CONCENTRATE THE HIGHEST POPS OVER
THE INTERIOR AND N COAST BOTH DAYS.

SUN-THU...
SOME MID/UPR LVL DRYING IS ANTICPATED OVER THE SERN U.S.IN RESPONSE
TO THE FUTURE TRACK OF TROPICAL STORM IRENE.  N/NWRLY FLOW AROUND
HER FRONT SIDE IS EXPECTED TO TAP THE DRIER CONTINENTAL AIRMASS OVER
THE SE U.S.  WITH DRIER AIR ALOFT...RESULTING PRECIP COVERAGE WOULD
BE LOWER.  HOWEVER...LACK OF CERTAINTY WITH THE CENTER/FCST TRACK AS
EXPRESSED BY THE NHC LEAVES OPEN THE POSSIBLY FOR IRENE TO RECURVE
BEFORE SHE COMES CLOSE ENOUGH TO DRAW THE DRIER AIR INTO FL.  GIVEN
THIS LEVEL OF UNCERTAINTY...MAKING ANY MAJOR OR WIDESCALE CHANGES TO
THE PREVIOUS FCST UNWISE.

&&

.MARINE...
WITH THE RIDGE AXIS OVERHEAD...LCL WIND FIELD WILL REMAIN WEAK.
GENERAL SE/SWRLY FLOW AOB 10KT.  PRIMARY IMPACT FROM DISTANT
TROPICAL STORM IRENE WILL LONG PD SWELLS PROPAGATING INTO THE CWA
LATE FRI NIGHT/EARLY SAT MORNING.  CONSIDERING THE CURRENT STRENGTH
AND SIZE OF IRENE...AM QUITE SKEPTICAL OF HER ABILITY TO GENERATE
ANYTHING HIGHER THAN A 4-5FT SWELL OVER THE WEEKEND. WILL INDICATE
THIS IN THE TEXT BODY.

&&

.AVIATION...
SCATTERED CONVECTION INTO THE EVENING WILL RESULT IN MVFR/IFR
LIKELIHOOD FOR ALL TAF SITES...FAVORING KDAB AND KMLB.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  91  76  91 /  30  50  20  40
MCO  76  93  76  93 /  20  50  20  50
MLB  76  91  76  90 /  30  40  20  40
VRB  75  90  75  90 /  20  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SPRATT
LONG TERM....BRAGAW
Hazardous weather outlook, Aug 11, 11:20 AM EDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1120 AM EDT THU AUG 11 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
112000-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
1120 AM EDT THU AUG 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY.

...THUNDERSTORM IMPACT...
ISOLATED LIGHTNING STORMS WILL INITIALLY DEVELOP ALONG THE EAST
COAST SEA BREEZE AROUND MID DAY AND WILL MOVE SLOWLY INLAND.
ADDITIONAL SCATTERED STORMS WILL FORM OVER THE CENTRAL FLORIDA
INTERIOR BY MID AFTERNOON...WITH STEERING WINDS MOVING THE STORMS
BACK TOWARD THE EAST COAST BY LATE AFTERNOON. STORM COVERAGE IS
EXPECTED TO PEAK EARLY THIS EVENING ALONG A LINE FROM THE VOLUSIA
COAST TO EAST OF ORLANDO TO NEAR LAKE OKEECHOBEE. FREQUENT
LIGHTNING...LOCALLY GUSTY WINDS TO NEAR 50 MPH...AND BRIEF BUT HEAVY
RAINFALL WILL ACCOMPANY THE STRONGEST STORMS...MAINLY NEAR THE EAST
COAST LATE TODAY.

...WATERSPOUTS...
LIGHT WINDS AND DEEP MOISTURE SUGGESTS THAT THERE WILL BE A SMALL
CHANCE FOR ISOLATED FUNNEL CLOUDS AND WATERSPOUTS ALONG THE NEAR
SHORE AND INTRACOASTAL WATERS THROUGH EARLY AFTERNOON AS SEA BREEZES
AND RIVER BREEZES FORM.

...FLOOD IMPACT...
STORM MOTION IS EXPECTED TO BE SLOW TODAY...GENERALLY LESS THAN
10 MPH TOWARD THE NORTH AND NORTHEAST. RAINFALL AMOUNTS IN A FEW
STRONG STORMS WILL BE BETWEEN 2 AND 3 INCHES...GENERALLY FALLING IN
AN HOUR OR LESS. THESE HEAVY RAINS WILL RESULT IN CONSIDERABLE
PONDING OF WATER ON ROADWAYS...AND WILL LIKELY LEAD TO SOME MINOR
FLOODING...ESPECIALLY IN AREAS WHICH HAVE RECEIVED RECENT RAINS.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS THAT FORM OVER LAND DURING THE LATE AFTERNOON AND EVENING
ARE EXPECTED TO DRIFT ACROSS THE COAST...ESPECIALLY FROM BREVARD
COUNTY NORTHWARD. FREQUENT LIGHTNING AND WIND GUSTS TO 35 KNOTS WILL
OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
COVERAGE OF LIGHTNING STORMS WILL GRADUALLY DECREASE LATE THIS
WEEK AS THE ATLANTIC HIGH PRESSURE RIDGE BUILDS INTO CENTRAL
FLORIDA. BY EARLY NEXT WEEK THE RIDGE WILL SHIFT NORTH OF THE AREA
AND CONFINE MOST AFTERNOON STORMS TO INLAND SECTIONS.

INCREASING SWELLS FROM DISTANT TROPICAL STORM IRENE WILL BEGIN TO
IMPACT THE COASTAL WATERS AND BEACHES FRIDAY AND WILL CONTINUE INTO
EARLY NEXT WEEK. THE THREAT WILL ALSO INCREASE FOR RIP CURRENTS AS
THE SWELLS INCREASE IN SIZE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

SPRATT

In the hours before

Special weather statement, Aug 11, 2:36 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
236 PM EDT THU AUG 11 2005

FLZ047-111915-
SOUTHERN BREVARD COUNTY-
238 PM EDT THU AUG 11 2005

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH OVER
BREVARD COUNTY...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER MELBOURNE...MOVING
NORTH AT 5 MPH. OTHER THUNDERSTORMS WERE DEVELOPING OVER NORTH
MERRITT ISLAND...TITUSVILLE...AND PORT ST. JOHN.

MELBOURNE INTERNATIONAL AIRPORT REPORTED A WIND GUST TO 45 MPH AT
231 PM.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE INDIAN HARBOUR BEACH...MELBOURNE BEACH AND WEST MELBOURNE.
OTHER STORMS DEVELOP ACROSS CENTRAL AND NORTHERN BREVARD COUNTY MAY
ALSO PRODUCE BRIEF BUT STRONG WIND GUSTS.

SPRATT
Special weather statement, Aug 11, 3:20 PM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
320 PM EDT THU AUG 11 2005

FLZ047-111945-
SOUTHERN BREVARD COUNTY-
320 PM EDT THU AUG 11 2005

...STRONG STORM ACROSS WESTERN BREVARD COUNTY...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS TO 45 MPH 6 MILES WEST
OF VIERA. THE STORM WAS PROPAGATING TOWARD THE SOUTH ALONG THE EAST
COAST SEA BREEZE BOUNDARY.

THIS STORM WILL ALSO PRODUCE VERY HEAVY RAIN AND FREQUENT LIGHTNING
ACROSS WESTERN BREVARD COUNTY WEST OF INTERSTATE 95 AND TO THE WEST
OF LAKE WASHINGTON. SEEK SHELTER INDOORS IF THESE STORMS APPROACH
YOUR AREA.

MRV
Special weather statement, Aug 11, 4:23 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
423 PM EDT THU AUG 11 2005

FLZ047-112045-
SOUTHERN BREVARD COUNTY-
423 PM EDT THU AUG 11 2005

...STRONG STORMS FROM DEER PARK TO WEST MELBOURNE ...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS UP TO 45 MPH 7 MILES
WEST OF WEST MELBOURNE. THIS STORM WILL ALSO CONTAIN FREQUENT
LIGHTNING AS IT DRIFTS SOUTHEAST. ADDITIONAL SHOWERS AND STORMS WILL
DEVELOP ALONG A GUST FRONT FROM WEST MELBOURNE TO PALM BAY. A BRIEF
FUNNEL CLOUD MAY DEVELOP ALONG THE LEADING EDGE OF THE GUST FRONT.
IF STORMS APPROACH YOUR AREA HEAD INDOORS INTO A STURDY STRUCTURE.

VOLKMER
Special weather statement, Aug 11, 4:55 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
455 PM EDT THU AUG 11 2005

FLZ053-112120-
OSCEOLA-
455 PM EDT THU AUG 11 2005

...STRONG STORMS OVER OSCEOLA COUNTY...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS TO 45 MPH AND
POSSIBLE SMALL HAIL FROM 10 MILES SOUTH OF HOLOPAW TO KENANSVILLE
AND YEEHAW JUNCTION. THE STORMS WILL ALSO PRODUCE VERY HEAVY RAIN
AND FREQUENT LIGHTNING AS THEY DRIFT SLOWLY AND DEVELOP ALONG
OUTFLOW BOUNDARIES ACROSS CENTRAL AND SOUTHERN OSCEOLA COUNTIES.
THE SAFEST PLACE TO BE DURING A THUNDERSTORMS IN INDOORS AWAY FROM
WINDOWS.

VOLKMER
Special weather statement, Aug 11, 5:55 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
555 PM EDT THU AUG 11 2005

FLZ041-141-112245-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
555 PM EDT THU AUG 11 2005

...STRONG LIGHTNING STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH AND HEAVY RAIN OVER NORTHERN VOLUSIA COUNTY...

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING LIGHTNING STORMS CAPABLE OF PRODUCING STRONG
WIND GUSTS...FREQUENT LIGHTING AND LOCALLY HEAVY RAIN THAT MAY CAUSE
PONDING OF WATER ON ROADWAYS ALONG STATE ROUTE ELEVEN FROM DELAND TO
EAST OF DE LEON SPRINGS AND EAST OF BARBERVILLE. THE STORMS WERE
MOVING SLOWLY NORTHEAST AROUND 5 MPH AND SHOULD CONTINUE OVER NORTH
CENTRAL VOLUSIA COUNTY THROUGH 7PM.

STAY INDOORS UNTIL THE LIGHTNING STORMS PASS AND BE ALERT FOR
PONDING OF WATER ALONG STATE ROUTE ELEVEN.

BCH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:18 PM EDTSevere Thunderstorm WarningMLBIndian River44 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.